Open Access

Attracting and quasi-invariant sets for a class of impulsive stochastic difference equations

Advances in Difference Equations20112011:3

https://doi.org/10.1186/1687-1847-2011-3

Received: 25 December 2010

Accepted: 17 May 2011

Published: 17 May 2011

Abstract

The aim of this article is to study the attracting and quasi-invariant sets for a class of impulsive stochastic difference equations. By establishing a difference inequality, we obtain the attracting and quasi-invariant sets of systems under consideration. An example is given to illustrate the theory.

Keywords

Attracting set Quasi-invariant set Impulsive, Stochastic Difference equations Difference in-equality Halanay inequality

Introduction

Difference equations usually appear in the investigation of systems with discrete time or in the numerical solution of systems with continuous time [1]. A lot of difference systems have variable structures subject to stochastic abrupt changes, which may result from abrupt phenomena such as stochastic failures and repairs of the components, changes in the interconnections of subsystems, sudden environment changes, etc. In recent years, the stability investigation of stochastic difference equations has been interesting to many investigators, and various advanced results on this problem have been reported [25].

However, besides the stochastic effect, an impulsive effect likewise exists in a wide variety of evolutionary processes in which states are changed abruptly at certain moments of time, involving such fields as medicine and biology, economics, mechanics, electronics and telecommunications. Recently, the asymptotic behaviors of impulsive difference equations have attracted considerable attention. Many interesting results on impulsive effect have been obtained [68]. In [9], some stability conditions on impulsive stochastic difference equations are given. As is well known, stability is one of the major problems encountered in applications, and has attracted considerable attention due to its important role in applications. However, under impulsive perturbation, an equilibrium point sometimes does not exist in many physical systems, especially, in non-linear and nonautonomous dynamical systems. Therefore, an interesting subject is to discuss the invariant sets and the attracting sets of impulsive systems. Some significant progress has been made in the techniques and methods of determining the invariant sets and attracting sets for delay difference equations, delay differential equations, and impulsive functional differential equations [1012]. Unfortunately, the corresponding problems for impulsive stochastic difference equations have not been considered.

Motivated by the above discussion, we here make a first attempt to arrive at results on the invariant sets and attracting sets of impulsive stochastic difference equations.

Model description and preliminaries

Let R n be the space of n-dimensional real column vectors and R + = [0, +∞). N[a, b] {a, a + 1,..., b}, where a < b and a, b are integral numbers. C denotes the set of all functions ϕ : N[-h, 0] R n , h is a nonnegative integer. For any φ C, we define . Z denotes the integer set. Let {Ω, P, Σ} be a basic probability space, Σ i-1 Σ i Σ, i Z be a sequence of Σ-algebras E be the mathematical expectation, ξ0, ξ1,... be a sequence of mutually independent random variables, ξ i R, ξ i be Σ i -adapted and independent on. Σ i-1, i = 0, , i Z. Let C Ω denote the family of C-valued random variables on {Ω, P, Σ}.

In this article, we mainly consider the following impulsive stochastic difference equations
(1)
with initial condition

where F, G : Z × R h+ 1R, H i : RR. φ (i) C Ω. The fixed moments of time i k Z, and satisfy . x i is an element of C Ω defined by x i = x (i + s), s N [-h, 0].

Throughout this article, we assume that for any φ (i) C Ω, there exists at least one solution of (1), which is denoted by x(i, 0, φ) or x i (0, φ) (simply x(i) and x i if no confusion should occur).

Definition 2.1. The set S C Ω is called a quasi-invariant set of (1), if there exists a constant k such that for any initial value φ S, the solution kx i (0, φ) S, i Z. Especially, if k = 1, S is called a invariant set.

Dedinition 2.2. The set S C Ω is called a global attracting set of (1), if for any initial value φ C Ω, the solution x i (0, φ) satisfies
where

where ρ(·,·) is any distance in C Ω.

Definition 2.3. The zero solution of Equation (1) is called mean square exponential stable if there are positive constants λ and M such that for any initial condition φ C Ω,

Here λ is called the exponential convergence rate. Of course, conditions are needed to ensure that the zero function is a solution of (1).

Based on discrete Halanay inequality [13] and its extension [9], we develop the following difference in-equality with the impulsive initial condition.

Lemma 2.1. Suppose c j (i) R +, i Z, j N[0,h], and b > 0. Let u(i) be a sequence of real numbers satisfying the following difference inequality:
(2)
  1. (a)
    Then
    (3)
     
provided that the initial condition satisfies
(4)
where i' Z, d R + and λ satisfies
(5)
  1. (b)
    Then
    (6)
     
provided the initial condition
(7)

where i' Z and γ ≥ 1.

Proof. (a) Since η < 1, there exists a constant λ satisfying the inequality (5). Then,
(8)
If (3) is not true, then there must be a positive integral number i*i' such that
(9)
By (2), (8), and (9), we have
which contradicts the first inequality of (9). So (3) holds. The proof of part (a) is complete. (b) If (6) is not true, then there must be a positive integral number i*i' such that
(10)
By (2), (10), we have

which contradicts the first inequality of (10). So (6) holds. The proof of part (b) is complete.

Main results

To establish the main results of system (1), we will employ the following assumptions. (A1) For any i Z, there exist positive constants a j (i), b j (i), J 1 and J 2 such that

(A2) , where and .

(A3) There exist constants d k ≥ 1 such that
(A4) There exists constant α ≥ 0 such that
where i 0 = 0 and λ* satisfies
and
(A5) There exist nonnegative constants d k ≤ 1 such that
(A6) For any i Z, there exist positive constants a j (i) and b j (i) such that

(A7) , where and .

Theorem 3.1. If (A1)- (A4) hold, then S = {ϕ C Ω|E||ϕ||2e σ(1-μ)-1 J} is a global attracting set of (1), where .

Proof. From (1), Condition (A1), (a + b)2 ≤ 2 (a 2 + b 2) and the Hölder inequality, we have
(11)
From condition (A2), we obtain
(12)
For the initial conditions x(s) = φ(s), s N[-h, 0], where φ C Ω, we have a positive constant K such that
(13)
Then, all the conditions of the part (a) of Lemma 2.1 are satisfied by (11)-(13). So, we can obtain
Suppose for all q = 1, 2,..., k, the inequalities
(14)
hold, where d 0 = 1 and i 0 = 0. Then from condition (A3) and (14), we have
This, together with (14) and d k ≥ 1, k = 1, 2,..., leads to
(15)
It follows from (11), (12), (15), and the part (a) of Lemma 2.1 that
yielding, together with (14) that
By mathematical induction, we can conclude that
(16)
Noticing that and by condition (A4), we can use (16) to conclude that

This implies that the conclusion holds and the proof is complete.

Theorem 3.2. If (A1)-(A4) hold, then S = {ϕ C Ω |E||ϕ||2γ (1-μ)-1 J, γ ≥ 1}is a quasi-invariant set of (1).

Proof. For the initial conditions x(s) = φ(s), s N [-h, 0], where φ S we have
(17)
By (17) and the part (b) of Lemma 2.1, we have
Suppose for all q = 1, 2,..., k, the inequalities
(18)
hold, where d 0 = 1 and i 0 = 0. Then from condition (A3) and (18), we have
This, together with (18) and d k ≥ 1, k = 1, 2,..., leads to
(19)
It follows from (19) and the part (b) of Lemma 2.1 that
yielding, together with (18), that
By mathematical induction, we can conclude that
(20)
Noticing that by condition (A4), we can use (20) to conclude that

This implies that the conclusion holds and the proof is complete.

Theorem 3.3. If (A1)-(A2) and (A5) hold, then S = {ϕ C Ω |E||ϕ||2γ (1-μ)-1 J} is a invariant set and also a global attracting set of (1).

Proof. Since d k ≤ 1, a direct calculation shows that α* = 0 and σ = 0 in Theorems 3.1 and 3.2. It follows from Theorem 3.1 the set S is a global attracting set of (1). It follows from Theorem 3.2 the set S is a invariant set of (1).

If , k = 1,2,..., the system (1) reduce to the following system without impulses
(21)
with initial condition

By Theorem 3.3, we can obtain the following result.

Corollary 3.1. If (A1) and (A2) hold, then S = {ϕ C Ω|E||ϕ||2 ≤ (1-μ)-1 J} is a invariant set and also a global attracting set of (21).

We easily observe x(i) = 0 is a solution of (1) from (A3) and (A6). In the following, we give the attractivity of the zero solution and the proof is similar to that of Theorem 3.1.

Theorem 3.4. If (A3), (A4), (A6), and (A7) hold, then the zero solution of Equation (1) is mean square exponential stable and the exponential convergence rate is equal to λ* - α*.

Example

In this section, we shall discuss an example in order to illustrate the effectiveness of our results. Example 4.1. Consider the following impulsive stochastic difference equation:
(22)
where i k = i k-1+ 5k. Thus,
yielding
So, the parameters of conditions (A1), (A2), and (A3) are as follows:
Since , we can get α* = 0.016 and . Moreover, . Then the condition (A4) is satisfied. So, by Theorem 3.1, we can get that

is a global attracting set of (22). By Theorem 3.2, we can get that S is a quasi-invariant set of (22).

Conclusion

The aim of this article is to study the attracting and quasi-invariant sets for a class of impulsive stochastic difference equations. By establishing a difference inequality, we obtain the attracting and quasi-invariant sets of systems under consideration. As pointed out by the reviewer, when F and G do not depend on i, the solutions of (1) are time-homogeneous Markovian in character except that there is an impulse at predetermined times i 1, i 2, i 3.... For time-homogeneous Markov chains there is a well-established stability theory most eloquently summarized by Meyn and Tweedie [14]. We will explore the relationship between our work and the established theory of stochastic stability for Markov chains in the next article.

Declarations

Acknowledgements

The work is supported by National Natural Science Foundation of China under Grant 10971147. The authors would like to thank the referees for their detailed comments and valuable suggestions which considerably improved the presentation of the paper.

Authors’ Affiliations

(1)
Yangtze Center of Mathematics, Sichuan University

References

  1. Kolmanovskii VB, Shaikhet LE: Control of Systems with Aftereffect. In Translations of Mathematical Monographs. Volume 157. American Mathematical Society, Providence, RI; 1996.Google Scholar
  2. Kuchkina N, Shaikhet L: Optimal control of Volterra type stochastic difference equations. Comput Math Appl 1998,36(10-12):251-259. 10.1016/S0898-1221(98)80026-6MathSciNetView ArticleMATHGoogle Scholar
  3. Taniguchi T: Stability theorems of stochastic difference equations. J Math Anal Appl 1990,147(1):81-96. 10.1016/0022-247X(90)90386-TMathSciNetView ArticleMATHGoogle Scholar
  4. Ma F, Caughey TK: Mean stability of stochastic difference systems. Int J Non-Linear Mech 1982,17(2):69-84. 10.1016/0020-7462(82)90040-3MathSciNetView ArticleMATHGoogle Scholar
  5. Ahmadi G: On the mean square stability of linear difference equations. Appl Math Comput 1979,5(3):233-241. 10.1016/0096-3003(79)90015-8MathSciNetView ArticleMATHGoogle Scholar
  6. He ZM, Zhang XM: Monotone iterative technique for first order impulsive difference equations with periodic boundary conditions. Appl Math Comput 2004, 156: 605-620. 10.1016/j.amc.2003.08.013MathSciNetView ArticleMATHGoogle Scholar
  7. Zhang QQ: On a linear delay difference equation with impulses. Ann Diff Equ 2002,18(2):197-204.MathSciNetMATHGoogle Scholar
  8. Zhu W, Xu DY, Yang ZC: Global exponential stability of impulsive delay difference equation. Appl Math Comput 2006, 181: 65-72. 10.1016/j.amc.2006.01.015MathSciNetView ArticleMATHGoogle Scholar
  9. Yang ZG, Xu DY: Mean square exponential stability of impulsive stochastic difference equations. Appl Math Lett 2007, 20: 938-945. 10.1016/j.aml.2006.09.006MathSciNetView ArticleMATHGoogle Scholar
  10. Xu DY: Asymptotic behavior of nonlinear difference equations with delays. Comput Math Appl 2001, 42: 393-398. 10.1016/S0898-1221(01)00164-XMathSciNetView ArticleMATHGoogle Scholar
  11. Seifert G: Positively invariant closed sets for systems of delay differential equations. J Diff Equ 1976, 22: 292-304. 10.1016/0022-0396(76)90029-2MathSciNetView ArticleMATHGoogle Scholar
  12. Xu DY, Yang ZC: Attracting and invariant sets for a class of impulsive functional differential equations. J Math Anal Appl 2007, 329: 1036-1044. 10.1016/j.jmaa.2006.05.072MathSciNetView ArticleMATHGoogle Scholar
  13. Liz E, Ferreiro JB: A note on the global stability of generalized difference equations. Appl Math Lett 2002, 15: 655-659. 10.1016/S0893-9659(02)00024-1MathSciNetView ArticleMATHGoogle Scholar
  14. Meyn SP, Tweedie R: Markov Chains and Stochastic Stability. Springer-Verlag, London; 1993.View ArticleGoogle Scholar

Copyright

© Li and Long; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.